Alert archive / South Dakota / Wind Chill Advisories in 2014
Wind Chill Advisory 13, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind chill advisory at Feb 26, 2014, 3:28 PM CST for 12 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Feb 27, 2014, 12:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2014, 3:28 PM CST (21:28 UTC)
- In effect from
- Feb 27, 2014, 12:00 AM CST
- Expired
- Feb 27, 2014, 8:15 AM CST
- In force
- 8 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
556 WWUS43 KABR 262128 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 328 PM CST WED FEB 26 2014 ...VERY COLD WIND CHILL VALUES OVERNIGHT... .YET ANOTHER ROUND OF ARCTIC AIR WILL MOVE SOUTH ACROSS THE REGION OVERNIGHT. ALONG WITH THE VERY COLD AIR WILL EXIST JUST ENOUGH WIND TO CREATE BITTERLY COLD WIND CHILL VALUES. MNZ039-046-SDZ005>008-010-011-018>023-270930- /O.NEW.KABR.WC.Y.0013.140227T0600Z-140227T1500Z/ TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA... ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...REDFIELD... CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE 328 PM CST WED FEB 26 2014 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY. * WIND...NORTH 5 TO 15 MPH...DECREASING TO AROUND 5 MPH BY SUNRISE THURSDAY. * WIND CHILL VALUES...20 BELOW TO 35 BELOW ZERO. * IMPACTS...EXPOSED SKIN COULD FREEZE IN A SHORT AMOUNT OF TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ TMT
2 follow-up statements
190 WWUS43 KABR 270857 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 257 AM CST THU FEB 27 2014 ...VERY COLD WIND CHILLS AGAIN THIS MORNING... .A LIGHT NORTHERLY BREEZE HAS COMBINED WITH AN ARCTIC AIR MASS TO PRODUCE BITTERLY COLD WIND CHILLS THIS MORNING. MNZ039-046-SDZ005>008-010-011-018>023-271500- /O.CON.KABR.WC.Y.0013.000000T0000Z-140227T1500Z/ TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA... ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...REDFIELD... CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE 257 AM CST THU FEB 27 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WIND...NORTH 5 TO 15 MPH. * WIND CHILL VALUES...20 BELOW TO 35 BELOW ZERO. * IMPACTS...EXPOSED SKIN COULD FREEZE IN A SHORT AMOUNT OF TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ SERR
525 WWUS43 KABR 271415 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 815 AM CST THU FEB 27 2014 ...WIND CHILL ADVISORY IS CANCELLED... .WITH HIGH PRESSURE CENTERED OVER THE AREA THIS MORNING...WINDS HAVE BECOME NEARLY CALM ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. MNZ039-046-SDZ005>008-010-011-018>023-271515- /O.CAN.KABR.WC.Y.0013.000000T0000Z-140227T1500Z/ TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA... ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...REDFIELD... CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE 815 AM CST THU FEB 27 2014 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND CHILL ADVISORY. $$ TMT
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 26, 11:40 AM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Feb 26, 11:40 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1140 AM CST WED FEB 26 2014
.UPDATE...
18Z AVIATION DISCUSSION UPDATED BELOW.
TEMPS ARE RISING RATHER QUICKLY THIS MORNING IN AREAS OF LESS SNOW
COVER THANKS TO THE SUNSHINE AND WARM AIR ADVECTION. HAVE
THEREFORE RAISED HIGHS A FEW DEGREES IN THESE AREAS.
OTHERWISE...DEEPER SNOW PACK AREAS SEEING SLOWER RISES...SO
CURRENT HIGHS APPEAR ON TRACK FOR THE TIME BEING. STILL EXPECTING
WINDY CONDITIONS THIS AFTERNOON...MORE SO OVER THE EASTERN CWA.
EXPECT AREAS OF BLOWING SNOW BY THIS AFTERNOON FOR AREAS THAT HAVE
MORE APPRECIABLE SNOW COVER. WIND CHILL ADVISORY WAS ALLOWED TO
EXPIRE AT 15Z THIS MORNING WITH NO CHANGES TO THE WIND ADVISORY
OVER EASTERN AREAS LATER THIS AFTERNOON.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY
CURRENT ANALYSIS SHOWS SURFACE HIGH PRESSURE OFF TO THE SOUTHEAST
AND A LOW PRESSURE SYSTEM MOVING INTO NORTHERN ONTARIO. WARM AIR
ADVECTION AHEAD OF THIS SYSTEM HAS ALLOWED MORNING TEMPERATURES TO
STEADY...BUT MUCH OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA IS STILL REACHING WIND CHILL ADVISORY CRITERIA...SO
CONTINUED THE HEADLINES AS PLANNED.
SOME UNCERTAINTIES AND POTENTIAL HAZARDS CROP UP THIS AFTERNOON. THE
ASSOCIATED SURFACE TROUGH IS EXPECTED TO SWING ACROSS THE DAKOTAS
AND MINNESOTA THIS AFTERNOON...WITH COLD AIR ADVECTION IN ITS
WAKE. EXPECT WEST TO NORTHWEST WINDS WILL INCREASE...WITH WIND
ADVISORY GUSTS EXPECTED ACROSS THE FAR NORTHEAST CWA. THIS REGION
RECEIVED CONSIDERABLY LESS SNOWFALL THAN AREAS FURTHER WEST...SO
WHILE THERE MAY BE SOME MINOR BLOWING AND DRIFTING SNOW
ISSUES...DO NOT EXPECT THEM TO BE OF GREAT IMPACT.
THEREFORE...ISSUED A WIND ADVISORY AT THIS TIME. AREAS FURTHER
WEST...WHERE GREATER SNOWFALL ACCUMULATIONS OCCURRED HAVE THE
POTENTIAL FOR MORE IMPACTFUL BLOWING SNOW AND VISIBILITY ISSUES.
MANY UNCERTAINTIES REMAIN HOWEVER...INCLUDING THE TIMING OF THE
STRONGEST WINDS ACROSS THE SOUTHERN CWA...AND HOW WARM
TEMPERATURES WILL GET ACROSS THE FAR SOUTHWESTERN CWA. AFTER
DISCUSSING WITH NEIGHBORING OFFICES...CONTINUED THE SPECIAL
WEATHER STATEMENT FOR NOW...AND WILL LET LATER SHIFTS MONITOR THE
FRESH SNOWFALL RESPONSE TO INCREASING WINDS THIS AFTERNOON.
CONFIDENCE IN THE TEMPERATURE FORECAST IS ALSO FAIRLY LOW.
SURFACE HIGH PRESSURE SETTLES OVER THE REGION TONIGHT...AND WITH
WINDS FAIRLY LIGHT AND CLEAR SKIES...TEMPERATURES WILL AGAIN
PLUMMET. THE PAST FEW FORECASTS HAVE BEEN TOO WARM FOR LOWS...SO
TRENDED TOWARD THE COLDEST GEM GUIDANCE. WIND CHILLS WILL ALSO BE
OF CONCERN...HOWEVER WIND SPEEDS WILL NOT BE AS STRONG AS PREVIOUS
NIGHTS.
A LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION LATE THURSDAY
THROUGH FRIDAY...BRINGING SNOW CHANCES TO THE REGION. AT THIS TIME
IT LOOKS LIKE THE BEST CHANCES WILL BE WARM AIR ADVECTION INDUCED
SHOWERS AHEAD OF THE INVERTED SURFACE TROUGH...MAINLY AFFECTING THE
EASTERN CWA. THE SYSTEM IS NOT OVERLY IMPRESSIVE IN TERMS OF UPPER
LEVEL SUPPORT AT THIS TIME.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY
ARCTIC AIR WILL CONTINUE ITS GRIP OVER THE REGION THROUGH THE
EXTENDED WITH PERIODIC REINFORCEMENTS. THE UPPER FLOW WILL
TRANSITION FROM ZONAL WESTERLIES TO WEAK TROUGHING AND NORTHWEST
FLOW BY THE START OF NEXT WEEK. A FEW WAVES WILL MOVE OFF THE
ROCKIES AND PRODUCE SOME LIGHT SNOW WITH THE BEST CHANCES FOR
PRECIP FRI NIGHT AND SATURDAY.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
A COLD FRONT WILL DROP ACROSS THE REGION THROUGH THE DAY BRINGING
WINDS AROUND FROM WEST TO NORTHWEST. THESE WINDS WILL REMAIN
BLUSTERY/WINDY THROUGH THE AFTERNOON AS STRONG LOW LEVEL WINDS
MIX DOWN. SATELLITE SHOWS SOME MVFR CEILINGS HEADING INTO EASTERN
ND THIS AFTERNOON. THE MODELS ALSO SHOW THE LOW LEVEL RH INCREASING
IN THE EAST INTO THIS EVENING. THUS...EXPECT SOME MVFR CEILINGS TO
AFFECT ABR AND ATY THIS EVENING. OTHERWISE...SURFACE HIGH PRESSURE
WILL QUICKLY BUILD IN TONIGHT AND THEN TO THE EAST THROUGH THE
NIGHT AND THURSDAY MORNING. THE WINDS WILL FALL OFF QUICKLY THIS
EVENING AND THEN TURN NORTHEAST AND EAST THROUGH THURSDAY MORNING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 10 PM CST THIS EVENING FOR DEUEL-GRANT-
MARSHALL-ROBERTS.
MN...WIND ADVISORY UNTIL 10 PM CST THIS EVENING FOR BIG STONE-
TRAVERSE.
&&
UPDATE...TMT
SHORT TERM...SERR
LONG TERM...WISE
AVIATION...MOHR
WEATHER.GOV/ABERDEENHazardous weather outlook, Feb 26, 4:34 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 434 AM CST WED FEB 26 2014 MNZ039-046-SDZ007-008-021-023-271045- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT-DEUEL- 434 AM CST WED FEB 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SOUTHWESTERLY WINDS WILL SWITCH TO THE WEST NORTHWEST THIS AFTERNOON AND BECOME GUSTY. WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE. THESE GUSTS MAY COMBINE WITH RECENT LIGHT SNOWFALL TO PRODUCE PERIODS OF BLOWING OR DRIFTING SNOW. A REINFORCING SHOT OF COLD AIR IS EXPECTED TONIGHT...WITH DANGEROUSLY COLD TEMPERATURES AND WIND CHILLS EXPECTED ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY COLD TEMPERATURES AND SEVERAL PERIODS OF EXTREMELY COLD WIND CHILLS CAN BE EXPECTED THROUGHOUT THE WEEK. THE NEXT SNOWFALL CHANCES ARE EXPECTED LATE THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED...HOWEVER REPORTS OF REDUCED VISIBILITY DUE TO BLOWING SNOW WOULD BE APPRECIATED. SDZ003>006-009>011-015>020-022-033>037-045-048-051-271045- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER- FAULK-SPINK-CLARK-CODINGTON-HAMLIN-STANLEY-SULLY-HUGHES-HYDE-HAND- JONES-LYMAN-BUFFALO- 434 AM CST WED FEB 26 2014 /334 AM MST WED FEB 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SOUTHWESTERLY WINDS WILL SWITCH TO THE WEST NORTHWEST THIS AFTERNOON AND BECOME GUSTY. WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS AROUND 40 MPH ARE POSSIBLE. THESE GUSTS MAY COMBINE WITH RECENT SNOWFALL TO PRODUCE PERIODS OF BLOWING OR DRIFTING SNOW...ESPECIALLY IN OPEN AREAS. BE PREPARED FOR THE POTENTIAL OF REDUCED VISIBILITY. A REINFORCING SHOT OF COLD AIR IS EXPECTED TONIGHT...WITH DANGEROUSLY COLD TEMPERATURES AND WIND CHILLS EXPECTED ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY COLD TEMPERATURES AND SEVERAL PERIODS OF EXTREMELY COLD WIND CHILLS CAN BE EXPECTED THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED...HOWEVER REPORTS OF REDUCED VISIBILITY DUE TO BLOWING SNOW WOULD BE APPRECIATED. SERR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 3:31 AM CST | Wind Advisory | ABR | Deuel, Grant, Marshall, Roberts | 17 hr |
Nearby
Wind Chill Advisories in South Dakota, 2014Wind Chill Advisories in Minnesota, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.